Vermont, 2001

Winter Weather in Vermont, February 14, 2001

February 14, 2001 · NWS BTV · 6 events in 6 counties and zones

A storm system moved from the Great Lakes region early Wednesday, February 14th into the Gulf of Maine late Wednesday night (2/14/01) and early Thursday (2/15/01). with some sleet and freezing rain mixed in at times.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system moved from the Great Lakes region early Wednesday, February 14th into the Gulf of Maine late Wednesday night (2/14/01) and early Thursday (2/15/01). Light snow accumulated to between 3 and 6 inches...with some sleet and freezing rain mixed in at times. A few reports were: Eden (Lamoille county) 6 inches, Topsham (Orange county) 5 inches and Worcester (Washington county) with 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 14, 3:54 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Feb 14, 3:54 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
354 AM EST WED FEB 14 2001

TRICKY FCST TODAY WTH PRECIP TYPES...HERES WHAT I CAME UP WITH.
MDLS A LITTLE FURTHER N WTH SURFACE SYSTEM TONIGHT...WTH LOW
TRACKING A LTL FURTHER N UP IN CANADA. WNDS SE OVR FA ALREADY...AND
WAA PATTERN AT LO LVLS WL SET UP DURING DAY. BIG QUESTION IS AMT OF
WARMING IN LO LVLS TO CREATE RAIN/SLEET/FRZG RAIN.

ALL THE MDL SNDGS THAT I CAN LOOK AT FCST A LAYER OF 1 TO 3 DEG ABV
FRZG IN RUTLAND/WINDSOR CNTIES...WHICH WOULD FAVOR SLEET FORMATION
RATHER THAN COMPLETE MELTING FOR FZRA. FURTHER N...NO WRMG SEEN ON
SNDGS...AND ONLY INDICATOR OF A CHANGE OVR IS THE WARM SFC TEMPS FCST
BY MOS. MY THINKING IS THAT IF/WHEN SFC TEMPS WARM INTO MID TO UPR
30S TO MELT SNOW INTO RAIN...AND IF PRECIP CAN KEEP GOING (SEE BLO)
SFC WILL BE TOO WARM FOR RAIN TO RE-FREEZE ON CONTACT. NRN GREEN
MTN/NE KINGDOM ZONES I KEPT ALL SNOW. SFC WM AIR NEVER MADE IT IN
LAST WK WHEN WE HIT 40S HERE...SO I DONT SEE HOW IT CAN DO IT THIS
TIME. BOTTOM LINE...I KEPT FREEZING RAIN OUT OF FCST...WTH SLEET IN
MY SRN VT ZONES...ALL SNOW NE VT...AND PSBL MIX WTH RAIN EVERYWHERE
ELSE. SEEMS TO MESH WTH NEIGHBORING FCSTS.

NOW FOR PRECIP TIMING.  EXPECT ANY PRECIP TDA TO BE LIGHT. LTL IF
ANY HELP WTH DYNAMICS ALOFT...SO ALL LIFT DUE TO LOW LVL WARM AIR
ADVECTION. EXPECT PRECIP TO BE MID MORNING OR SO WTH WARM FNT
PASSAGE...THEN A LULL WHILE WE WAIT IN THE WARM SECTOR...IF YOU CAN
CALL IT THAT...TIL THE CDFNT APPROACHES AFT 00Z. BY THEN WELL COOL
BACK DOWN FOR ALL SNOW...WTH BEST CHCS FOR SNOW AND ACCUMULATIONS AS
CDFNT PASSES...AND A FEW HRS BEHIND IT. WENT FOR 1 TO  4 MAX FOR
TOTAL SNO ACCUMULATIONS BY THU MORNING.

ALL MDLS SHOWG DEFINITE PRECIP MAXIMA RELATIVE TO SFC LOW AND FNT...
WTH MINIMUM OVER THE FA. ONE MAX IS UP N WTH SFC LO...THE OTR FURTHER
S WHERE A WAVE DVLPS ALONG FNT. ALL MDLS SHOW THIS...BUT ETA/NGM A
LTL FURTHER N WTH IT THAN AVN. THIS SHOWS UP SOMEWHAT IN IR PIX...
WTH ENHANCED CLDS MOVG N OF ST LAWRENCE VALLEY...AND ACRS SRN PA.
NY/VT IS IN BETWEEN WITH FEWER CLDS.

THU DCRSG CLDS WTH A FEW LINGERING SNO SHWRS IN THE MORNING AS SOME
HIGH RH AIR AT 8H LINGERS. WEST WND WL PROVIDE SOME UPSLOPE SW
ACTIVITY.

FRIDAY STILL ON TRACK FOR FA TO BE STRADDLED BY NRN AND SRN
STREAMS...WTH STG SFC LO MOVG BY TO S AND TAKING ALL THE MSTR WTH
IT.

WORK ZONES AVBL IN ALBWRKCWF.

.BTV...NONE.

HANSON

In the hours before

Special weather statement, Feb 14, 4:30 AM EST, 1 hour 30 minutes before
NYZ026>031-034-035-VTZ001>012-141517-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
430 AM EST WED FEB 14 2001

...A WINTRY MIX OF PRECIPITATION WILL SPREAD ACROSS VERMONT AND
NORTHERN NEW YORK TODAY...

LIGHT SNOW WILL DEVELOP ACROSS NORTHERN NEW YORK THIS MORNING AND
SLOWLY SPREAD ACROSS VERMONT. AS DAYTIME TEMPERATURES CLIMB ABOVE
FREEZING...THE SNOW WILL MIX WITH WITH RAIN...WITH SOME SLEET ADDED
TO THE MIX IN SOUTHERN VERMONT. COLDER TEMPERATURES IN NORTHEAST
VERMONT WILL KEEP PRECIPITATION IN THE FORM OF SNOW.

THERE SHOULD BE A LULL IN THE PRECIPITATION TODAY...WHICH WILL KEEP
AMOUNTS LIGHT. ANY SNOW ACCUMULATIONS WILL BE AN INCH OR LESS.
HOWEVER ROADS WILL BECOME SLIPPERY...SO BE ALERT.

THE PRECIPITATION WILL BECOME STEADIER THIS EVENING...AND CHANGE
BACK TO SNOW BEFORE TAPERING OFF TO SNOW SHOWERS LATE TONIGHT. TOTAL
SNOWFALL ACCUMULATIONS TONIGHT WILL BE 1 TO 2 INCHES IN THE
CHAMPLAIN VALLEY...TO AS MUCH AS 4 INCHES IN NORTHEAST VERMONT.

AREAS THAT EXPERIENCE THE LIGHT SNOW OR MIXED PRECIPITATION CAN
EXPECT TRAVEL TO BECOME HAZARDOUS. STAY TUNED TO NOAA WEATHER RADIO
OR OTHER MEDIA SOURCES FOR LATER FORECASTS ON THIS UPCOMING WINTERY
WEATHER.

HANSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Caledonia

When
February 14, 6:00 AM EST to 11:30 PM EST
Where
Caledonia forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Weather, Essex

When
February 14, 6:00 AM EST to 11:30 PM EST
Where
Essex forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Weather, Lamoille

When
February 14, 6:00 AM EST to 11:30 PM EST
Where
Lamoille forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Weather, Orange

When
February 14, 6:00 AM EST to 11:30 PM EST
Where
Orange forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Weather, Orleans

When
February 14, 6:00 AM EST to 11:30 PM EST
Where
Orleans forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
February 14, 6:00 AM EST to 11:30 PM EST
Where
Washington forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233836, 5233837, 5233838, 5233839, 5233840, 5233841.